Thunderstorm Wind, Ellis
- When
- May 18, 11:20 PM CST
- Where
- Ellis County, 8.04 mi WSW of Arnett
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.090, -99.900
A line of storms moved into northern Oklahoma late on the 18th and early on the 19th, with numerous severe wind gusts reported. Isolated gusts up to 80 mph were recorded in portions of northwest Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A line of storms moved into northern Oklahoma late on the 18th and early on the 19th, with numerous severe wind gusts reported. Isolated gusts up to 80 mph were recorded in portions of northwest Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 18, 10:22 PM CST, 58 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 1122 PM CDT Wed May 18 2022 ...New AVIATION... .SHORT TERM... (This evening through Thursday) Issued at 223 PM CDT Wed May 18 2022 Hot temperatures are the main story this afternoon, with readings expected to top 100 degrees across much of our western north Texas and far southwest Oklahoma counties by later this afternoon. An area of thunderstorms is expected to develop on the high plains and move into northwest Oklahoma late this evening. Similar to the last several nights, the environment will be favorable for strong damaging wind gusts with these storms as they move across roughly the northern half of Oklahoma. Marginally severe hail up to the size of quarters will also be possible, especially across northwest Oklahoma. Will have to also watch for heat bursts as storms weaken later tonight. Storms should clear the area near or shortly after sunrise tomorrow, paving the way for yet another day of near- record to record high temperatures for much of the area. Ware && .LONG TERM... (Thursday night through next Tuesday) Issued at 409 PM CDT Wed May 18 2022 Near record high temperatures will continue into Friday, with highs ranging from the mid to upper 80s to the low 100s in western north Texas. Conditions will rapidly change on Friday and through the weekend as a strong cold front associated with a surface cyclone moving through the northern US will push through the region Friday, with a much cooler airmass behind the front. An upper level shortwave will move through the region Friday evening, which along with the surface front will bring precipitation chances Friday evening into Saturday morning, with the best chances for widespread precipitation along and east of I-35 near the frontal location. High temperatures will fall below seasonal averages Saturday through early next week with highs in the 70s, and lows will drop to near normal levels in the upper 50s into the low 60s. There still remains a large amount of uncertainty with next week and the possible widespread rainfall across Oklahoma and western north Texas. An upper level trough will move across the western US and the Rockies, which will begin impacting the region on Monday. There are wide variations between models/ensembles on the trough develops, placement, and timing, however a consistent thread between the models is widespread precipitation chances across the region. For now, decent precipitation chances have been included in the forecast, however the evolution of the pattern will need to be monitored for more precision in precipitation amounts as well as possible impacts. Zwink && .AVIATION... (06Z TAFS) Issued at 1118 PM CDT Wed May 18 2022 Mostly VFR conditions are expected throughout the TAF period. An MCS is moving through parts of the OK/TX Panhandle and are expected to traverse northwestern and north central OK overnight. Could see storms impact KWWR, KPNC, and KSWO into the early morning. Otherwise, outflow from the aforementioned storms are expected to alter the winds slightly out of the north before recovering late morning and becoming southerly. LLWS could impact KLAW and KSPS overnight and into the morning. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 68 95 74 92 / 20 0 0 10 Hobart OK 65 102 73 96 / 0 0 0 10 Wichita Falls TX 70 105 75 101 / 0 0 0 10 Gage OK 60 99 61 83 / 60 0 0 0 Ponca City OK 66 94 71 87 / 80 10 0 10 Durant OK 69 93 70 92 / 0 10 0 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...08 LONG TERM....50 AVIATION...13
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 824 PM CDT Wed May 18 2022 OKZ004>048-050>052-TXZ083>090-200130- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 824 PM CDT Wed May 18 2022 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Severe thunderstorms are possible late this evening through overnight, especially across northern Oklahoma, as a complex of thunderstorms is forecast to move eastward across the area. Damaging wind gusts up to 80 mph is the primary hazard, but hail up to the size of golf balls cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Heat... Record to near-record temperatures continue on Thursday. Limit outdoor activities and drink plenty of water. Be sure to take heat precautions to avoid heat related illnesses. .Fire Weather... Near critical fire weather conditions are possible again on Thursday with elevated conditions on Friday across parts of western Oklahoma and adjacent parts of Texas. .Thunderstorms... Severe thunderstorms capable of producing large hail and damaging wind gusts are possible on Friday. Thunderstorms will be possible over southeastern Oklahoma Saturday with widespread chances returning Sunday night through Tuesday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Mahale/Barnes
Special Weather Statement
National Weather Service Norman OK
1052 PM CDT Wed May 18 2022
OKZ004-009-190430-
Harper OK-Ellis OK-
1052 PM CDT Wed May 18 2022
...Strong thunderstorms will impact portions of northwestern Ellis
and Harper Counties through 1130 PM CDT...
At 1052 PM CDT, doppler radar was tracking the leading edge of winds
from strong thunderstorms along a line extending from 12 miles
northwest of Acres to 4 miles northeast of Knowles to 5 miles
northeast of Booker. Movement was east at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Laverne, Buffalo, May, Rosston and Catesby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 9945 3684 9950 3633 9997 3634 10000
3700 10000
TIME...MOT...LOC 0352Z 278DEG 42KT 3724 10003 3692 10014 3653 10050
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
03The Vance AFB radar (KVNX), 174 km away, was scanning. The volume nearest the first event began at 05:18 UTC.
22 thunderstorm wind, 1 hail. Local standard time, as filed.
Estimated severe wind gust.
Power pole downed.
Pieces of sheet metal awning torn off at a gas station.
Roof blown off of a Dollar General.
Estimated severe wind gust.
Sheet metal roofing torn off a building. Signs and fencing blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032137, 1032138, 1032139, 1032140, 1032141, 1032142, 1032144, 1032145, 1032146, 1032147, 1032148, 1032149, 1032150, 1032151, 1032154, 1032155, 1032163, 1032164, 1032165, 1032166, 1032167, 1032168, 1032169.